Computational Complexity of the Vertex Cover Problem in the Class of Planar Triangulations

  • K. S. Kobylkin


We study the computational complexity of the vertex cover problem in the class of planar graphs (planar triangulations) admitting a plane representation whose faces are triangles. It is shown that the problem is strongly NP-hard in the class of 4-connected planar triangulations in which the degrees of vertices are of order O(log n), where n is the number of vertices, and in the class of plane 4-connected Delaunay triangulations based on the Minkowski triangular distance. A pair of vertices in such a triangulation is adjacent if and only if there is an equilateral triangle ∇(p, λ) with pR2 and λ > 0 whose interior does not contain triangulation vertices and whose boundary contains this pair of vertices and only it, where ∇(p, λ) = p + λ∇ = {xR2: x = p + λa, a ∈ ∇}; here ∇ is the equilateral triangle with unit sides such that its barycenter is the origin and one of the vertices belongs to the negative y-axis. Keywords: computational complexity, Delaunay triangulation, Delaunay TD-triangulation.


computational complexity Delaunay triangulation Delaunay TD-triangulation. 


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. 1.
    M. R. Garey and D. S. Johnson, Computers and Intractability (Freeman, San Fransisco, 1979; Mir, Moscow, 1982).MATHGoogle Scholar
  2. 2.
    V. E. Alekseev and D. S. Malyshev, “Planar graph classes with the independent set problem solvable in polynomial time,” J. Appl. Ind. Math. 3 (1), 1–4 (2009).MathSciNetCrossRefGoogle Scholar
  3. 3.
    A. Biniaz, A. Maheshwari, and M. Smid, “Higher-order triangular-distance Delaunay graphs: Graph-theoretical properties,” Comput. Geometry 48 (9), 646–660 (2015).MathSciNetCrossRefMATHGoogle Scholar
  4. 4.
    H. L. Bodlaender, “A partial k-arboretum of graphs with bounded treewidth,” Theoret. Comput. Sci. 209 (1–2), 1–45 (1998).MathSciNetCrossRefMATHGoogle Scholar
  5. 5.
    C. Brause, N. C. Le, and I. Schiermeyer, “The maximum independent set problem in subclasses of subcubic graphs,” Discrete Math. 338 (10), 1766–1778 (2015).MathSciNetCrossRefMATHGoogle Scholar
  6. 6.
    N. Bonichon, C. Gavoille, N. Hanusse, and D. Ilcinkas, “Connections between θ-graphs, Delaunay triangulations, and orthogonal surfaces,” in Graph-Theoretic Concepts in Computer Science: Proceedings of the Workshop, Zaros, Crete, 2010 (Springer, Berlin, 2010), Ser. Lecture Notes in Computer Science 6410, pp. 266–278.Google Scholar
  7. 7.
    G. Das and M. T. Goodrich, “On the complexity of optimization problems for 3-dimensional convex polyhedra and decision trees,” Comput. Geometry 8 (3), 123–137 (1997).MathSciNetCrossRefMATHGoogle Scholar
  8. 8.
    R. Diestel, Graph Theory (Springer, Berlin, 2010).CrossRefMATHGoogle Scholar
  9. 9.
    M. B. Dillencourt, “Realizability of Delaunay triangulations,” Inform. Process. Lett. 33 (6), 283–287 (1990).MathSciNetCrossRefMATHGoogle Scholar
  10. 10.
    M. B. Dillencourt and W. D. Smith, “Graph-theoretical conditions for inscribability and Delaunay realizability,” Discrete Math. 161 (1–3), 63–77 (1996).MathSciNetCrossRefMATHGoogle Scholar
  11. 11.
    G. A. Dirac, “On rigid circuit graphs,” Abh. Math. Sem. Univ. Hamburg 25 (1), 71–76 (1961).MathSciNetCrossRefMATHGoogle Scholar
  12. 12.
    H. Fleischner, G. Sabidussi, and I. Sarvanov, “Maximum independent sets in 3-and 4-regular Hamiltonian graphs,” Discrete Math. 310 (20), 2742–2749 (2010).MathSciNetCrossRefMATHGoogle Scholar
  13. 13.
    F. Gavril, “Algorithms for minimum coloring, maximum clique, minimum covering by cliques, and maximum independent set of a chordal graph,” SIAM J. Comput. 1 (2), 180–187 (1972).MathSciNetCrossRefMATHGoogle Scholar
  14. 14.
    M. Kaminski, V. V. Lozin, M. Milanic, “Recent developments on graphs of bounded clique-width,” Discrete Appl. Math. 157 (12), 2747–2761 (2009).MathSciNetCrossRefMATHGoogle Scholar
  15. 15.
    D. S. Malyshev, “Classes of subcubic planar graphs for which the independent set problem is polynomially solvable,” J. Appl. Ind. Math. 7 (4), 537–548 (2013).MathSciNetCrossRefMATHGoogle Scholar
  16. 16.
    B. Mohar, “Face covers and the genus problem for apex graphs,” J. Combin. Theory, Ser. B 82 (1), 102–117 (2001).MathSciNetCrossRefMATHGoogle Scholar
  17. 17.
    G. Narasimhan and M. Smid, Geometric Spanner Networks (Cambridge Univ. Press, Cambridge, 2007).CrossRefMATHGoogle Scholar
  18. 18.
    P. Bose, V. Dujmovic, F. Hurtado, J. Iacono, S. Langerman, H. Meijer, V. Sacristan, M. Saumell, and D. Wood, “Proximity graphs: E, δ, Δ, χ, and ω,” Internat. J. Comput. Geom. Appl. 22 (5), 439–470 (2012).MathSciNetCrossRefMATHGoogle Scholar
  19. 19.
    G. Rote, “Strictly convex drawings of planar graphs,” in Proceedings of the 16th Annual ACM–SIAM Symposium on Discrete Algorithms, Vancouver, Canada, 2005 (ACM, New York, 2005), pp. 728–734.Google Scholar
  20. 20.
    T. K. Dey, M. B. Dillencourt, S. K. Ghosh, and J. M. Cahill, “Triangulating with high connectivity,” Comput. Geometry 8 (1), 39–56 (1997).MathSciNetCrossRefMATHGoogle Scholar

Copyright information

© Pleiades Publishing, Ltd. 2017

Authors and Affiliations

  1. 1.Krasovskii Institute of Mathematics and MechanicsUral Branch of the Russian Academy of SciencesYekaterinburgRussia
  2. 2.Ural Federal UniversityYekaterinburgRussia

Personalised recommendations